Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 18, NWS Quad Cities, IA

May 16, 1997Benton County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 16, 1997, 6:13 PM CDT for Benton County, Linn County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 1997, 6:13 PM CDT (23:13 UTC)
Expired
May 16, 1997, 7:00 PM CDT
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Benton County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 5:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

427 
WUUS1 KMLI 162315 RRA
SVRMLI
IAC011-113-170000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
613 PM CDT FRI MAY 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  BENTON COUNTY - IN EAST CENTRAL IOWA
  LINN COUNTY - IN EAST CENTRAL IOWA

* UNTIL 700 PM CDT
 
* THIS STORM WILL REACH NEAR
  ATKINS                             AROUND 610 PM CDT
  ALICE                              AROUND 610 PM CDT
  PALO                               AROUND 610 PM CDT
  LAFAYETTE                          AROUND 615 PM CDT
  TODDVILLE                          AROUND 615 PM CDT
  COVINGTON                          AROUND 620 PM CDT
  PARIS                              AROUND 620 PM CDT
  CHAIN LAKES AIRPARK                AROUND 620 PM CDT
  COGGON                             AROUND 620 PM CDT
  WALFORD                            AROUND 620 PM CDT
  ROGERS                             AROUND 620 PM CDT
  ALBURNETT                          AROUND 620 PM CDT
  BEVERLY                            AROUND 620 PM CDT
  LINN JCT                           AROUND 620 PM CDT
  ROBINS                             AROUND 625 PM CDT
  FAIRFAX                            AROUND 625 PM CDT
  HIAWATHA                           AROUND 625 PM CDT
  CEDAR HILLS                        AROUND 625 PM CDT
  CENTRAL CITY AIRPORT               AROUND 625 PM CDT
  LOUISA                             AROUND 625 PM CDT
  MC BRIDE FIELD AIRPORT             AROUND 625 PM CDT
  CENTRAL CITY                       AROUND 625 PM CDT
  CEDAR RAPIDS                       AROUND 630 PM CDT

* AT 612 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 17 MILES NORTHWEST OF CEDAR RAPIDS OR 9
  MILES NORTHWEST OF PALO MOVING SOUTHEAST AT 35 MPH.
 
IF YOU ARE OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:49 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 16, 1:49 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 PM CDT FRI MAY 16 1997

THE 18Z SURFACE ANALYSIS SHOWED A WARM FRONT FROM MN TO CGX AND A
TROUGH FROM MN TO OK. AHEAD OF A SHORTWAVE SEEN ON THE WATER VAPOUR
LOOP AND PROFILER DATA FROM WI TO NORTHWEST IA STRONG LOW LEVEL WARM
AIR ADVECTION WAS OCCURRING WITH 40KTS SEEN AT 850MB. THE AIR IS VERY
DRY...HOWEVER...AND ONLY SOME -SHRA HAS RESULTED SO FAR NORTH OF
HIGHWAY 20. THE BEST MOISTURE FLUX CONVERGENCE AND INSTABILITY IS OVER
WESTERN IA. PRECIPITATION CHANCES ARE THE MAIN CONCERN FOR TONIGHT.

THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z REPRESENTED
REALITY...BUT BOTH MODELS WERE OVERDOING THE SURFACE LOW IN NORTHERN
MN. OVERNIGHT...THE SHORTWAVE WILL OVERRUN THE TROUGH POSSIBLY
PROVIDING THE BOOST NEEDED FOR 30 PERCENT COVERAGE TSRA SOUTH OF
INTERSTATE 80. 80-120MB OF LIFT IS NEEDED TO REACH SATURATION SO IT
WILL BE TOUGH. AFTER THE TROUGH PASSAGE THE WIND WILL TURN
NORTHWESTERLY BRINGING IN SLIGHTLY COOLER AIR AND A CLEARING SKY.

TRAJECTORIES AND THERMAL PROFILE OF THE LOWER TROPOSPHERE SUPPORT
GUIDANCE LOWS. WITH 30 POPS FOR THIS EVENING...THE CURRENT ZONE
FORECAST PACKAGE IS ON TARGET.

CID 48/v30  IOW 48/30  DBQ 47/30  MLI 51/30  BRL 53/30

HELGESON

In the hours before

Special weather statement, May 16, 5:11 PM CDT, 1 hour 2 minutes before
IAZ040>042-051>053-063-064-076-170415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT FRI MAY 16 1997

...SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR PORTIONS OF EAST-
CENTRAL AND SOUTHEAST IOWA UNTIL 11PM TONIGHT...

SOME COUNTIES IN THE WATCH ARE...
BENTON...DELAWARE...DUBUQUE...JONES...JOHNSON...BUCHANAN...
IOWA...LINN...AND KEOKUK.

SOME CITIES IN THE WATCH...
DUBUQUE...IOWA CITY...CEDAR RAPIDS...INDEPENDENCE.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH BOX.
PERSONS ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER CONDITIONS AND
PREPARE TO SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. LISTEN
TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER UPDATES ON THIS
DEVELOPING WEATHER SITUATION.

BERG

BERG
Special weather statement, May 16, 5:11 PM CDT, 1 hour 2 minutes before
IAZ040>042-051>053-063-064-076-170415-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT FRI MAY 16 1997

...SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR PORTIONS OF EAST-
CENTRAL AND SOUTHEAST IOWA UNTIL 11PM TONIGHT...

SOME COUNTIES IN THE WATCH ARE...
BENTON...DELAWARE...DUBUQUE...JONES...JOHNSON...BUCHANAN...
IOWA...LINN...AND KEOKUK.

SOME CITIES IN THE WATCH...
DUBUQUE...IOWA CITY...CEDAR RAPIDS...INDEPENDENCE.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER CONDITIONS AND
PREPARE TO SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. LISTEN
TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER UPDATES ON THIS
DEVELOPING WEATHER SITUATION.

BERG
Special weather statement, May 16, 5:12 PM CDT, 1 hour 1 minute before
IAZ040>042-051>053-063-064-076-170415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT FRI MAY 16 1997

...SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR PORTIONS OF EAST-
CENTRAL AND SOUTHEAST IOWA UNTIL 11PM TONIGHT...

SOME COUNTIES IN THE WATCH ARE...
BENTON...DELAWARE...DUBUQUE...JONES...JOHNSON...BUCHANAN...
IOWA...LINN...AND KEOKUK.

SOME CITIES IN THE WATCH...
DUBUQUE...IOWA CITY...CEDAR RAPIDS...INDEPENDENCE.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH BOX.
PERSONS ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER CONDITIONS AND
PREPARE TO SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. LISTEN
TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER UPDATES ON THIS
DEVELOPING WEATHER SITUATION.

BERG

BERG
Special weather statement, May 16, 5:14 PM CDT, 59 minutes before
IAZ040>042-051>053-063-064-076-170415-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT FRI MAY 16 1997

...SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR PORTIONS OF EAST-
CENTRAL AND SOUTHEAST IOWA UNTIL 11PM TONIGHT...

SOME COUNTIES IN THE WATCH ARE...
BENTON...DELAWARE...DUBUQUE...JONES...JOHNSON...BUCHANAN...
IOWA...LINN...AND KEOKUK.

SOME CITIES IN THE WATCH...
DUBUQUE...IOWA CITY...CEDAR RAPIDS...INDEPENDENCE.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER CONDITIONS AND
PREPARE TO SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. LISTEN
TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER UPDATES ON THIS
DEVELOPING WEATHER SITUATION.

BERG

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.